Beta blockers

Has anyone had trouble with beta blockers. Whenever I take them my stomach is a mess and I get very sleepy and sluggish. I hate them but don't know what to do, I have to say I have trouble with most medications stomach wise and wonder now if it could be an intolerance to a specific ingredient


9 Comments

You are not the only one

by Gemita - 2021-03-21 07:07:18

Hello Robomum,

Betablockers can cause many unwanted symptoms and you are not alone.  Both my husband and I take beta blocker, Bisoprolol at lowish doses but even so they still seem to cause many unwanted symptoms and feeling very sluggish and sleepy is one of them.  

All I can suggest is that if you really find it difficult to tolerate a medication, please speak to your doctors because there are many meds available for you to try and perhaps another beta blocker will not cause the same symptoms.  As we often say here, medication can be trial and error until we find something that suits us.

I take Bisoprolol to keep my heart rate under control during Atrial Fibrillation, but they can try a calcium channel blocker as an alternative for example.  May I ask what dose and beta blocker you are taking?  Sometimes also a lower dose can help calm any symptoms since the higher the dose, the more symptoms we can expect to get.

chemical intolerants

by new to pace.... - 2021-03-21 09:42:26

My sisters eat oatmeal to coat their stomachs before medication that contain Lactose.  they are lactose intolerant.   Or in the case of taking Fosamax immediatly after a half hour after taking.  Since that had to be taken on an empty stomach.

There is also a blood test you can take to see what might be causing your problems.  I took it before my last surgery so i could document for the drs.  I used  the AlCAT one.  Not covered by insurance.

new to pace
 

Beta Blockers

by sandoval - 2021-03-21 13:06:52

Only Beta Blocker I've been able to tolerate is Atenolol but the docs don't want to prescribe it because its too old I was told. I got out of breath with the others.

Beta Blockers

by Marybird - 2021-03-21 14:53:29

I take a fairly high dose of metoprolol ( 150 mg/ day) to control my atrial tachycardia/ afib trying to sneak in there ( as per my remote pacemaker reports) and have to admit it still makes me tired sometimes even though I have taken it for many years. I haven't ever noticed any stomach or other issues with this medication. Might it help at least your stomach issues to take the medication after a meal, or not on an empty stomach? Or to take an antacid of some type before the medication?  As for the tiredness, if the beta blocker is doing a good job for you otherwise, and you can tolerate it, continuing to take it over time, you will see those side effects diminish over time. 

Sandoval, I just wanted to mention that I know a number of people who take atenolol, my daughter being one of them. It's old, sure, but it's still readily available, and if that's what works the best for you, your doctor ought to listen to you and prescribe it unless there is a good reason not to do so. Seems a lot of docs prefer to prescribe newer meds for whatever reasons, but this is not always necessary. Good luck! 

 

 

beta blockers here too

by Tulp - 2021-03-21 22:27:09

I take Bisoprolol too, not very high dosage.

Here in France, there is a "law" that the pharmacy must deliver the generic drugs instead of a specific brand. And sometimes the generic has worse side effects, so perhaps you canask your pharmacist if he knows of an other brand ?

 

 

Beta blockers

by AgentX86 - 2021-03-21 23:01:24

It's very common for beta blockers to cause fatigue, its what they do.  Some are affected more than others.  I was on 200mg/day of metoprolol at one time.  My mother was on a dosage like that for years.  It made me tired but not overly so.

There are many, many beta blockers.  If one doesn't agree with you, it's easy to try another.  If none work well, there are other classes of drugs that do similar things.

Here in the US, the doctor can indicate that generics can be substituted but also can specify the trade-marked brand.  This is really the best of both worlds.  Any doctor worth is license will allow generics unless there is a problem with them. 

New drugs are often preferred because they have fewer side-effects, in general.  If they weren't somehow better, there would be no market for them.  Since new drugs are expensive, they really do have to be better.  ...unless you believe doctors are getting a kickback.  In which case, report them to the medical board.

Generic Drugs

by Marybird - 2021-03-22 11:50:17

I think here in the US the preference for prescribing generic drugs when they are available for a medication is insurance driven, and that would include Medicare and Medicaid where those cover prescription drugs. From what I have seen over the years, a pharmacy will substitute a generic drug (when it's available) for a prescription written for a brand name drug, unless the doctor notes on the prescription "dispense as written", indicating that the brand name drug is medically necessary. Even in those cases, sometimes the pharmacy will dispense the generic form anyway ( sort of autopilot with them), and it'll be a tussle between the patient, insurance company and doctor sometimes to get the brand name drug ( or so I have heard from people in that situation). Of course they'll get the brand name drug if there is no generic form, they'll just pay more for it.

I guess there are some doctors that have more propensity to prescribe brand name drugs when there are still older generic forms available, maybe in their experience these drugs do have fewer side effects, are better in treating the conditions for which they were prescribed, or something. Or it's just their choice to do so unless a patient says he can't afford the medication and would prefer generic meds.

I'd think in the case where a patient says he prefers an older generic form of a medication ( such as atenolol) and it's still available, the doctor would honor his request if the drug is still available. I have found they do for the most part.

Oh, yes

by TLee - 2021-03-24 01:19:52

I was prescribed metoprolol about a month ago for afib.  I was not able to take it before the  pacemaker, as it slowed my heart rate too much. I have to say that the difference has been like night and day, with very few noticeable afib symptoms. The dizziness & fatigue are almost completely gone, and I am walking for about an hour every day. Only thing is, I kept telling my husband that I had heartburn like never before! He was the one who made the connection with this starting just when I began the new medication. It was horrible, and it didn't seem to matter what I ate, or how much, I was in pain. I saw this post & realized that today was probably the first day that I did not suffer with every bite of food. Maybe my body is adjusting (?) Even if that is not the case, in my opinion, I'll deal with heartburn as long as my actual heart continues to behave!

Beta-blocker intolerant!

by asully - 2021-03-25 13:27:32

I have tried many and I just can't handle the side effects!  My bp plummets, I get syncope, I'm fuzzy and exhausted.  And since this occurs at even the smallest dose I generally get little to no benefit.  So my doctors and I don't ever consider them now.

You know you're wired when...

Your old device becomes a paper weight for your desk.

Member Quotes

I am just now 40 but have had these blackouts all my life. I am thrilled with the pacer and would do it all over again.